Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 1999, 5:15 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1999, 5:15 PM MDT (23:15 UTC)
- Expired
- May 29, 1999, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Bent County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KPUB 292309 RRA SVRPUB COC011-061-300015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 515 PM MDT SAT MAY 29 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENT COUNTY IN SOUTHEASTERN COLORADO WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 615 PM MDT * AT 510 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES SOUTH OF ARLINGTON OR 30 MILES SOUTHWEST OF EADS AND ANOTHER SEVERE STORM 13 NORTHEAST OF LAS ANIMAS. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ARLINGTON BY 545 PM AND THE OPEN COUNTRY OF NORTHERN BENT COUNTY AND SOUTHERN KIOWA COUNTY THROUGH 600 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/ASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:08 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 29, 2:08 PM MDT, 3 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 208 PM MDT SAT MAY 29 1999 MAIN FORECAST CHALLENGE WILL BE THE TIMING OF WEAK MID-LEVEL SHORTWAVES AND ASSOCIATED PRECIPITATION AREAL COVERAGE. TONIGHT...CURRENT WATER VAPOR IMAGERY LOOP AND 12Z/29 UPPER AIR ANALYSIS SHOWED MID-LEVEL SHORTWAVE MOVING THROUGH THE GREAT BASIN TOWARDS CO. WITH A LITTLE MORE MID-UPPER LEVEL MOISTURE AVAILABLE THAN YESTERDAY...SCATTERED/WIDELY SCATTERED SHRA/TSRA HAVE ERUPTED ACROSS THE MOUNTAINS...INCLUDING ADJACENT PLAINS AND VALLEYS...IN RESPONSE TO MID-LEVEL SHORTWAVE MIGRATING TOWARDS CO. STRONGER STORMS HAVE BEHAVED THEMSELVES...WITH ONLY 1/2 INCH HAIL OR LESS. ETA HAS A PRETTY GOOD HANDLE ON CURRENT WEATHER ACROSS CWA. ACROSS EASTERN PORTION OF CWA...FAIRLY JUICY AIR MASS IN PLACE WITH WEAK LEE SIDE TROUGHING ALONG I-25. LOWER-MID 50S DEW POINTS IN SOUTHEASTERN CO PLAINS HAVE LED TO HIGH CAPE VALUES (2000-2400 J/KG)...WITH NO CONVECTIVE INHIBITION...PER LAPS DATA. ONLY MISSING SIGNIFICANT FORCING ELEMENT...WHICH COULD COME IN THE FORM OF AN OUTFLOW BOUNDARY. WILL LOOK FOR MID-LEVEL SHEAR AXIS TO MOVE THROUGH CWA BETWEEN NOW AND 03Z/30. PLAN TO KEEP AREAL COVERAGE WORDING ALONG AND WEST OF I-25 THROUGH THIS EVENING. WILL MAKE A LAST CALL FOR AREAL COVERAGE WORDING FOR SOUTHEASTERN CO PLAINS BEFORE PRESS TIME. SHOULD SEE CONVECTIVELY INDUCED PRECIPITATION TO DIMINISH AROUND SUNSET...TOO. ONCE AGAIN...CLOUDS WILL BE ON THE DECREASE LATER ON TONIGHT. LOOKING FOR MIN TEMPS TO BE PRETTY CLOSE TO LAST NIGHT'S READINGS. SUNDAY-MEMORIAL DAY...BEST FORECAST TOOL WILL CONTINUE TO BE PERSISTENCE GIVEN LARGE SCALE FLOW PATTERN. FORECAST CHALLENGE CONTINUES TO BE TIMING OF WEAK MID-LEVEL SHORTWAVES EJECTING OUT OF LONG WAVE TROUGH OVER WESTERN U.S. COASTLINE. FOR SUNDAY...WILL BE MISSING SYNOPTIC SCALE TRIGGER WITH WEAK SUBSIDENCE ACROSS CWA. SURFACE MOISTURE WILL REMAIN IN PLACE...HOWEVER THERE IS SOME SUGGESTION OF 850MB-700MB DRYING OF THE AIR MASS...PER MODEL TIME- SECTIONS...WHICH COULD LIMIT THE COVERAGE OF CONVECTIVELY DRIVEN PRECIPITATION. FEEL THREAT MAY ONLY BE ISOLATED...BUT WILL CONTINUE WITH 20 POP WORDING FOR SUNDAY. A SERIES OF MID-LEVEL SHORTWAVES ARE PROGGED TO EJECT TOWARDS CO ON MONDAY WITH LITTLE CHANGE IN THE WAY OF MOISTURE PROFILES. FORECAST ALREADY INDICATING MORE OR LESS DIURNAL TYPE SCATTERED/WIDELY SCATTERED SHRA/TSRA. PLAN TO NOT YO-YO FORECAST AND MAINTAIN SAME TYPE OF WORDING THROUGH MEMORIAL DAY. SURFACE TEMPERATURES WILL LIKELY BE WARMER ON SUNDAY AND MEMORIAL DAY WITH GOOD SOUTHERLY WIND FLOW. STAYED CLOSE TO NWP GUIDANCE VALUES. EXTENDED FORECAST: PERSISTENCE STILL BE WAY TO GO WITH WESTERN U.S. STORM STARTING TO MOVE EASTWARD. NO SIGNIFICANT CHANGES PLANNED FOR EXTENDED WITH MAINLY AFTERNOON AND EVENING SCATTERED/WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. .PUB...NONE. METZE
In the hours before
Local storm report, May 29, 2:24 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 22 ESE WESTCLIFFE CO .5 INCH HAIL
05/29/99 CUSTER
0100 PM 11 SSW TRINIDAD CO .38 INCH HAIL
05/29/99 LASANIMAS
0210 PM 5 NW TRINCHERA CO .5 INCH HAIL
05/29/99 LASANIMASLocal storm report, May 29, 2:24 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 22 ESE WESTCLIFFE CO .5 INCH HAIL
05/29/99 CUSTER
0100 PM 11 SSW TRINIDAD CO .38 INCH HAIL
05/29/99 LASANIMAS
0210 PM 5 NW TRINCHERA CO .5 INCH HAIL
05/29/99 LASANIMASLocal storm report, May 29, 4:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 PM 2 S PINON CO .5 INCH HAIL
05/29/99 PUEBLOLocal storm report, May 29, 4:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 PM 2 S PINON CO .5 INCH HAIL
05/29/99 PUEBLOLocal storm report, May 29, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LAS ANIMAS CO .5 INCH HAIL
05/29/99 BENT
0438 PM 1 E LAS ANIMAS CO .5 INCH HAIL
05/29/99 BENTLocal storm report, May 29, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SAT MAY 29 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LAS ANIMAS CO .5 INCH HAIL
05/29/99 BENT
0438 PM 1 E LAS ANIMAS CO .5 INCH HAIL
05/29/99 BENTNearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.